New Jersey, 2014Lightning Strike in New Jersey, May 23, 2014
May 23, 2014 · NWS PHI · 1 event in 1 county or zone
A lightning strike from a thunderstorm caused a condominium fire in Mount Laurel Township (Burlington County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike from a thunderstorm caused a condominium fire in Mount Laurel Township (Burlington County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 23, 7:30 PM EST, 0 minutes earlier.
Area forecast discussion, May 23, 7:30 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
830 PM EDT FRI MAY 23 2014
.SYNOPSIS...
AN UPPER AIR DISTURBANCE WILL CROSS THE AREA THIS EVENING...FOLLOWED
BY ANOTHER ONE ON SATURDAY. HIGH PRESSURE WILL BUILD ACROSS THE AREA
SUNDAY AND MONDAY. A COLD FRONT...ASSOCIATED WITH LOW PRESSURE OVER
CANADA...WILL CROSS THE AREA TUESDAY INTO EARLY WEDNESDAY. MORE HIGH
PRESSURE WILL FOLLOW FOR LATER NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
730 PM UPDATE: MADE A MISTAKE CUTTING POPS VCNTY PHL THIS EVENING
AND HAVE ADDED SCT SHOWERS BACK IN TIL ABOUT 03Z DOWN HERE. FEW
25-30 KT GUSTS POSSIBLE EARLY THIS EVENING. ADDING THUNDER TO
CENTRAL AND S CENTRAL NJ IN 2 MIN AS LIGHTING DEVELOPS JUST E OF
PHL.
POPS DECREASE LATE NIGHT BUT WHETHER SKIES CLEAR ENOUGH FOR A GOOD
VIEWING OF WHATEVER OVERNIGHT METEOR SHOWERS IS UNCERTAIN.
NEAR TERM TEMPS ADJUSTED FOR SHOWERS BUT OTHERWISE CLOSE TO THE
330 PM OVERNIGHT LOWS.
FOG IS NOT FCST DUE TO SLIGHTLY INCREASING BL WINDS LATER ON BUT A
FEW PATCHES OF FOG MAY FORM WHERE IT RAINED AFTER 6 PM.
A DECK OF LOW CLOUDS MAY FORM TOWARD SUNRISE...ESPECIALLY COASTAL NJ.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
SATURDAY WILL BE RELATIVELY SIMILAR TO FRIDAY IN THAT ANOTHER
MID-LEVEL DISTURBANCE/SHORTWAVE IS FORECAST TO PASS NEAR/OVER OUR
REGION DURING THE AFTERNOON TO EVENING HOURS. THIS WILL MEAN MORE
INSTABILITY-TYPE SHOWERS AND ISOLATED TSTORMS. THE BEST OPPORTUNITY
WILL LIKELY BE FOR OUR NORTHERN ZONES AGAIN, AND SOME HIGH CHANCE
POPS ARE IN PLACE THERE. OTHERWISE, WINDS DURING THE DAYTIME
SATURDAY WILL BECOME MORE NORTHERLY, RANGING MOSTLY BETWEEN 10 TO
15MPH. MAXIMUM TEMPERATURES WERE MOSTLY A BLEND OF MET/MAV GUIDANCE
WITH A FEW ADJUSTMENTS, AND HIGHS SHOULD RANGE FROM THE UPPER 60S
ACROSS THE FAR NORTH AND ALONG THE COAST TO THE LOW/MID 70S
ELSEWHERE.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AN UPPER TROUGH TO THE EAST AND SFC HIGH PRESSURE STILL RATHER FAR
TO THE WEST WILL KEEP SOME UNSETTLED CONDITIONS ACROSS THE AREA
SATURDAY EVENING...BEFORE DRIER AND COOLER AIR BECOMES ESTABLISHED
ACROSS THE AREA. SLGT CHC POPS FOR AN EVENING SHOWER SAT WILL BE
LEFT IN FOR NOW. LOW TEMPERATURES SAT NIGHT WILL BE IN THE LOW TO
MID 50S IN MOST AREAS.
SUNDAY THROUGH MONDAY NIGHT WILL FEATURE FAIR WEATHER ACROSS THE
MIDDLE ATLANTIC REGION. HIGH PRESSURE WILL CREST OVER THE AREA SUN
NIGHT AND THE LATER PART OF THE HOLIDAY WEEKEND WILL HAVE
SUMMER-LIKE TEMPERATURES AND GOOD WEATHER FOR OUTDOOR ACTIVITIES.
HIGHS ON SUN WILL BE IN THE UPPER 70S TO LOW 80S (NEAR NORMAL) AND
READINGS WILL CLIMB INTO THE LOW/MID 80S FOR MONDAY (ABOVE NORMAL).
HIGHS WILL BE SOME 5 TO 10 DEGREES COOLER ALONG THE SHORE.
LOW PRESSURE WILL MOVE ACROSS SOUTHERN CANADA MONDAY THROUGH TUESDAY
WHILE DEEPENING. AN ASSOCIATED COLD FRONT WILL DROP ACROSS THE AREA
TUESDAY AND TUESDAY NIGHT. THIS FRONT WILL BRING SCT TSTMS TO THE
AREA. DEPENDING HOW FAST THE FRONT MOVES THROUGH AND THE EXTENT OF
CLOUD COVER...HIGHS ON TUE WILL REACH THE UPPER 70S NORTH AND LOW
80S SOUTH.
HIGH PRESSURE WILL DROP IN BEHIND THE FRONT AND PROVIDE FAIR WEATHER
FOR THE MIDDLE AND LATE PARTS OF NEXT WEEK. EXCEPT FOR THE
POSSIBILITY OF A BRIEF SHOWER EARLY WED...DRY WEATHER WILL ROUND OUT
THE PERIOD. TEMPERATURES WED/THU WILL BE A LITTLE BELOW NORMAL,
MODERATING BACK TO NEAR NORMAL BY FRI.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
TONIGHT...VFR SCT-BKN AOA 4000 FT. SCT MVFR CONDS AND NORTH GUST
25 KT IN EVENING SCT SHOWERS AND ISOLATED TSTMS MAINLY KTTN AND
KABE AREA WITH SCT SHOWERS AS FAR SOUTH AS PHL TIL 03Z. SMALL CHANCE
OF SMALL HAIL UP NORTH. NW TO N WIND G 15KT IN NON SHOWER AREA.
SATURDAY...MAINLY VFR CONDITIONS ARE EXPECTED, WITH WINDS BECOMING
MORE NORTHERLY AND SPEEDS CONTINUING AROUND 10 KNOTS. THERE IS
AGAIN THE POSSIBILITY OF ISOLATED SHWR/TSTORMS, ESPECIALLY INTO
THE AFTN/EVE, BUT CONFIDENCE WAS NOT HIGH ENOUGH AT THIS TIME TO
INCLUDE IN THE TAFS.
OUTLOOK...
SAT NIGHT THRU MON NIGHT...VFR. PATCHY MORNING FOG POSSIBLE.
TUE THRU WED...MOSTLY VFR. SCT TSTMS POSSIBLE WITH LOWER CONDITIONS.
&&
.MARINE...
TONIGHT...SUB-SCA CONDITIONS ARE EXPECTED. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE, ESPECIALLY FOR THE NORTHERN
WATERS INTO EARLY THIS EVENING. BRIEFLY HIGHER WINDS AND REDUCED
VISIBILITIES ARE POSSIBLE IN ANY SHWR/TSTORM ACTIVITY. WIND AT 730
PM WAS STILL LIGHT ONSHORE ALONG MUCH OF THE NJ COAST BUT THAT SHOULD
BECOME NORTHWEST LATER THIS EVENING.
SATURDAY...CONTINUED SUB-SCA CONDITIONS; ALTHOUGH, A FEW WIND GUSTS
TO AROUND 20 KNOTS ARE POSSIBLE, MAINLY FOR THE COASTAL WATERS AND
SOUTHERN DELAWARE BAY. SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE
SATURDAY AFTERNOON/EVENING.
OUTLOOK...
A PROLONGED PERIOD OF SUB-SCA CONDITIONS EXPECTED ON THE WATERS.
SCT TSTMS MAY CREATE LOCALIZED ENHANCED WINDS/SEAS TUE AND TUE
NIGHT.
&&
.CLIMATE...
A PUBLIC NARRATIVE STATEMENT (PNS) WAS ISSUED EARLIER GIVING
DETAILS OF YESTERDAYS TORNADO OCCURRENCE IN DELAWARE. WE HAVE
RESEARCHED CLIMATOLOGICAL INFO ON TORNADOES IN DELAWARE AND CAME
UP WITH THE FOLLOWING STATISTICS.
A REVIEW OF THE NATIONAL CLIMATIC DATABASE BACK TO 1950 FOR THE
STATE OF DELAWARE REVEALS THAT THERE HAVE BEEN 48 DAYS OF TORNADO
OCCURRENCES (64 YEARS INTO 2014). ONLY 2 DEATHS HAVE OCCURRED AND
THOSE WERE ON JULY 21 1983. THERE HAVE BEEN 74 INJURIES.
OF THOSE 48 TORNADO DAYS IN 64 YEARS...ONLY 12 OF THOSE DAYS HAD
RECORDED INJURIES.
THERE HAS BEEN 1 TORNADO PER YEAR THE LAST 4 YEARS.
YESTERDAYS MARYDEL. (EF1)
LAST YEAR COOCH IN NEW CASTLE COUNTY ON JUNE 10 EF0
IN 2012 WYOMING IN KENT COUNTY ON SEPTEMBER 3 EF0
IN 2011 NASSAU IN SUSSEX COUNTY AUGUST 27 EF1
THEN WE HAVE TO GO BACK TO SEPTEMBER 28 2004 AT THE WILMINGTON
AIRPORT (F2).
NO TORNADOES WERE DOCUMENTED IN DELAWARE BETWEEN 2005 AND 2010.
THE STRONGEST TORNADO REFERENCED IN THE STORM DATA BASE SINCE 1950
WAS AN F3 ON APRIL 28 1961
THE LAST TIME THERE WERE INJURIES IN DELAWARE DUE TO A TORNADO
OCCURRENCE WAS JULY 27 1994 WHEN 4 WERE INJURED IN FARMINGTON OF
KENT COUNTY. THREE TORNADOES OCCURRED THAT DAY IN KENT COUNTY DELAWARE.
STORM PREDICTION CENTER STATISTICAL ANALYSIS FOR AREA COVERING
SOUTHEASTERN PENNSYLVANIA...SOUTHERN NEW JERSEY DELAWARE AND EASTERN
MARYLAND BETWEEN 2003 AND 2011 INDICATES TORNADO OCCURRENCE IS MOST
COMMON IN JULY WITH THE PREPONDERANCE OF EVENTS FROM MID AFTERNOON
INTO EARLY EVENING (3PM TO 8 PM EDT).
&&
.RIP CURRENTS...
AT THIS TIME WE ARE PROJECTING ONLY A LOW RISK FOR THE FORMATION
OF DANGEROUS RIP CURRENTS THIS MEMORIAL DAY WEEKEND. HOWEVER...THAT
DOESNT MEAN THAT RIP CURRENTS WONT OCCUR. THEY DO... BUT THEY TEND
TO BE LESS FREQUENT. CONDITIONS AT THIS TIME DO NOT FAVOR THE MORE
POWERFUL RIP CURRENTS THAT OCCUR WITH LARGER AND LONGER PERIOD
INCOMING SWELLS...MORE TYPICALLY FOUND DURING THE TROPICAL SUMMER.
STILL...SWIMMING AT UNGUARDED BEACHES AND ESPECIALLY NEAR PIERS
GROINS AND JETTIES WHERE RIP CURRENTS RECUR DAILY IS DANGEROUS.
IT WAS ONLY 2 YEARS AGO THAT 5 FATALITIES OCCURRED ALONG OUR NJ
SHORES IN MAY-JUNE.
ADDITIONALLY WATER TEMPERATURES ARE STILL A TOUCH ON THE COOL
SIDE AND WHILE CONSIDERED NEAR NORMAL FOR THIS TIME OF YEAR... THE
COLDER WATER MAY ACT TO INHIBIT COMFORTABLE SAFE SWIMMING.
AIR TEMPERATURES WILL WARM INTO THE 70S FOR A TIME ON MONDAY...THE
WARMEST DAY EXPECTED THIS 3 DAY WEEKEND.
BE CAREFUL AND SAFE ENJOYING THE WONDERFUL BEACH RESOURCES WE HAVE.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...O'HARA
NEAR TERM...DRAG/KLINE 830
SHORT TERM...KLINE
LONG TERM...O'HARA
AVIATION...DRAG/KLINE/O'HARA 830
MARINE...DRAG/KLINE/O'HARA 830
CLIMATE...
Hazardous weather outlook, May 23, 2:25 PM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EDT FRI MAY 23 2014
DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-PAZ060-070-071-101>104-
241930-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-
325 PM EDT FRI MAY 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-241930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
325 PM EDT FRI MAY 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NJZ001-007>010-012>015-PAZ054-055-061-062-105-106-241930-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-CARBON-MONROE-LEHIGH-NORTHAMPTON-UPPER BUCKS-
LOWER BUCKS-
325 PM EDT FRI MAY 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE THROUGH EARLY TONIGHT. A FEW STORMS
COULD PRODUCE SMALL HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 23, 2:57 PM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
357 PM EDT FRI MAY 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG CRUMPTON 39.24N 75.92W
05/22/2014 QUEEN ANNE'S MD EMERGENCY MNGR
LARGE TREE DOWN IN YARD
0428 PM TSTM WND DMG CRUMPTON 39.24N 75.92W
05/22/2014 QUEEN ANNE'S MD EMERGENCY MNGR
NUMEROUS LIMBS AND TREES DOWN BETWEEN 301 AND CRUMPTON
0428 PM TSTM WND DMG SUDLERSVILLE 39.19N 75.86W
05/22/2014 QUEEN ANNE'S MD EMERGENCY MNGR
LIMBS DOWN PERRYS CORNER ROAD
0432 PM TSTM WND DMG SUDLERSVILLE 39.19N 75.86W
05/22/2014 QUEEN ANNE'S MD EMERGENCY MNGR
NMRS LIMBS7TREES DOWN... TREETOPS SNAPPED 8-9FT.
0432 PM TSTM WND DMG SUDLERSVILLE 39.19N 75.86W
05/22/2014 QUEEN ANNE'S MD EMERGENCY MNGR
MD 300. LIMBS AND POWER LINES DOWN.
0441 PM TSTM WND DMG TEMPLEVILLE 39.13N 75.77W
05/22/2014 CAROLINE MD EMERGENCY MNGR
LARGE LIMBS AND TREES DOWN
0449 PM TORNADO MARYDEL 39.11N 75.74W
05/22/2014 KENT DE NWS STORM SURVEY
*** 2 INJ *** EF1 LENGTH .35 MI... WIDTH .03 MI... EST
MAX SPEED 105 MPH AT ITS STRONGEST POINT.
&&
EVENT NUMBER PHI1400241
EVENT NUMBER PHI1400242
EVENT NUMBER PHI1400243
EVENT NUMBER PHI1400244
EVENT NUMBER PHI1400245
EVENT NUMBER PHI1400246
EVENT NUMBER PHI1400247
STAFFLocal storm report, May 23, 2:58 PM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 PM EDT FRI MAY 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL EXTON 40.03N 75.63W
05/22/2014 M1.25 INCH CHESTER PA TRAINED SPOTTER
0413 PM HAIL WEST CHESTER 39.96N 75.61W
05/22/2014 M1.50 INCH CHESTER PA TRAINED SPOTTER
0420 PM HAIL 2 SE EXTON 40.01N 75.60W
05/22/2014 M1.00 INCH CHESTER PA TRAINED SPOTTER
COVERING THE GROUND
0420 PM HAIL WYOMISSING 40.33N 75.95W
05/22/2014 E1.75 INCH BERKS PA SOCIAL MEDIA
HAIL BROKE WINDOWS AT THE BERKSHIRE MALL.
0428 PM TSTM WND DMG CRUMPTON 39.24N 75.92W
05/22/2014 QUEEN ANNE'S MD EMERGENCY MNGR
LARGE TREE DOWN IN YARD
0428 PM TSTM WND DMG CRUMPTON 39.24N 75.92W
05/22/2014 QUEEN ANNE'S MD EMERGENCY MNGR
NUMEROUS LIMBS AND TREES DOWN BETWEEN 301 AND CRUMPTON
0428 PM TSTM WND DMG SUDLERSVILLE 39.19N 75.86W
05/22/2014 QUEEN ANNE'S MD EMERGENCY MNGR
LIMBS DOWN PERRYS CORNER ROAD
0430 PM TSTM WND DMG MILLINGTON 39.26N 75.84W
05/22/2014 KENT MD SOCIAL MEDIA
3 INCH DIAMTER BRANCHES DOWN AROUND TOWN.
0432 PM HAIL CLAYMONT 39.80N 75.46W
05/22/2014 M1.50 INCH NEW CASTLE DE TRAINED SPOTTER
0432 PM TSTM WND DMG SUDLERSVILLE 39.19N 75.86W
05/22/2014 QUEEN ANNE'S MD EMERGENCY MNGR
NMRS LIMBS7TREES DOWN... TREETOPS SNAPPED 8-9FT.
0432 PM TSTM WND DMG SUDLERSVILLE 39.19N 75.86W
05/22/2014 QUEEN ANNE'S MD EMERGENCY MNGR
MD 300. LIMBS AND POWER LINES DOWN.
0435 PM HAIL TALLEYVILLE 39.81N 75.55W
05/22/2014 M1.00 INCH NEW CASTLE DE TRAINED SPOTTER
AND STRONG WIND GUSTS. NO WIND DAMAGE.
0441 PM FUNNEL CLOUD HARTLY 39.17N 75.71W
05/22/2014 KENT DE EMERGENCY MNGR
0441 PM TSTM WND DMG TEMPLEVILLE 39.13N 75.77W
05/22/2014 CAROLINE MD EMERGENCY MNGR
LARGE LIMBS AND TREES DOWN
0445 PM HAIL 3 SW SWEDESBORO 39.72N 75.35W
05/22/2014 M1.75 INCH GLOUCESTER NJ TRAINED SPOTTER
0448 PM HAIL UPPER CHICHESTER TWP 39.84N 75.44W
05/22/2014 M1.25 INCH DELAWARE PA SOCIAL MEDIA
0449 PM TORNADO MARYDEL 39.11N 75.74W
05/22/2014 KENT DE NWS STORM SURVEY
*** 2 INJ *** EF1 LENGTH .35 MI... WIDTH .03 MI... EST
MAX SPEED 105 MPH AT ITS STRONGEST POINT.
0450 PM HAIL MULLICA HILL 39.74N 75.22W
05/22/2014 M0.75 INCH GLOUCESTER NJ TRAINED SPOTTER
ON ROAD
0454 PM TSTM WND DMG HAZLETTVILLE 39.12N 75.64W
05/22/2014 KENT DE EMERGENCY MNGR
NUMEROUS DOWNED POLES
0500 PM HAIL 1 NW WOODSTOWN 39.66N 75.34W
05/22/2014 M1.00 INCH SALEM NJ COCORAHS
0500 PM TSTM WND DMG CAMDEN 39.11N 75.55W
05/22/2014 KENT DE TRAINED SPOTTER
MOBILE HOMES DAMAGED
0500 PM HAIL LIONVILLE 40.05N 75.66W
05/22/2014 M1.00 INCH CHESTER PA SOCIAL MEDIA
0500 PM TSTM WND DMG MILLINGTON 39.26N 75.84W
05/22/2014 KENT MD EMERGENCY MNGR
WIRES DOWN AND TREE BRANCHES REPORTED DOWN AROUND
MILLINGTON AREA
0502 PM HAIL EXTON 40.03N 75.63W
05/22/2014 M0.75 INCH CHESTER PA TRAINED SPOTTER
0505 PM HAIL WEST GOSHEN 39.97N 75.57W
05/22/2014 E1.50 INCH CHESTER PA SOCIAL MEDIA
0510 PM HAIL PERRYVILLE 39.57N 76.07W
05/22/2014 M0.75 INCH CECIL MD TRAINED SPOTTER
0510 PM TSTM WND GST TILGHMAN ISLAND 38.71N 76.34W
05/22/2014 M67 MPH TALBOT MD MESONET
0510 PM TSTM WND DMG CHEYNEY 39.93N 75.52W
05/22/2014 DELAWARE PA SOCIAL MEDIA
TREE DOWN.
0514 PM HAIL GLEN MILLS 39.92N 75.49W
05/22/2014 M1.50 INCH DELAWARE PA TRAINED SPOTTER
0525 PM HAIL GARNET VALLEY 39.83N 75.45W
05/22/2014 M1.50 INCH DELAWARE PA TRAINED SPOTTER
0526 PM HAIL WOODRUFF 39.47N 75.19W
05/22/2014 M1.75 INCH CUMBERLAND NJ TRAINED SPOTTER
0530 PM HAIL GARNET VALLEY 39.84N 75.45W
05/22/2014 M0.75 INCH DELAWARE PA TRAINED SPOTTER
0530 PM HAIL UPPER DEERFIELD TWP 39.48N 75.21W
05/22/2014 M1.50 INCH CUMBERLAND NJ COCORAHS
0530 PM HAIL 5 NE FAIRFIELD TWP 39.41N 75.22W
05/22/2014 M1.50 INCH CUMBERLAND NJ COCORAHS
0533 PM HAIL ROSENHAYN 39.48N 75.14W
05/22/2014 E1.00 INCH CUMBERLAND NJ SHIP
HAIL COVERED THE ROADWAYS.
0540 PM HAIL 1 SSW MIDDLETOWN 39.44N 75.72W
05/22/2014 M0.70 INCH NEW CASTLE DE DEOS
0545 PM TSTM WND DMG GEORGETOWN 38.69N 75.39W
05/22/2014 SUSSEX DE TRAINED SPOTTER
TREES DOWN
0548 PM HAIL MILLVILLE 39.39N 75.05W
05/22/2014 E1.75 INCH CUMBERLAND NJ SOCIAL MEDIA
BROKEN WINDSHIELDS OF CARS.
0554 PM HAIL MILLVILLE 39.39N 75.05W
05/22/2014 M1.00 INCH CUMBERLAND NJ TRAINED SPOTTER
0554 PM TSTM WND GST MILLVILLE AIRPORT 39.37N 75.07W
05/22/2014 M55 MPH CUMBERLAND NJ ASOS
0944 PM HAIL BLAIRSTOWN 40.98N 74.96W
05/22/2014 M0.50 INCH WARREN NJ TRAINED SPOTTER
&&
EVENT NUMBER PHI1400204 PHI1400207 PHI1400208 PHI1400225 PHI1400241
PHI1400242 PHI1400243 PHI1400240 PHI1400209 PHI1400244 PHI1400245
PHI1400210 PHI1400212 PHI1400246 PHI1400214 PHI1400226 PHI1400247
PHI1400211 PHI1400215 PHI1400227 PHI1400228 PHI1400229 PHI1400239
PHI1400213 PHI1400230 PHI1400221 PHI1400222 PHI1400231 PHI1400216
PHI1400232 PHI1400217 PHI1400218 PHI1400219 PHI1400233 PHI1400234
PHI1400235 PHI1400238 PHI1400236 PHI1400220 PHI1400223 PHI1400237
STAFFLocal storm report, May 23, 3:36 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
436 PM EDT FRI MAY 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL CHRISTMANS 40.97N 75.64W
05/22/2014 M1.00 INCH CARBON PA TRAINED SPOTTER
0258 PM HAIL BELTZVILLE 40.84N 75.64W
05/22/2014 M0.75 INCH CARBON PA TRAINED SPOTTER
HAIL COVERED THE GROUND.
0310 PM HAIL READING 40.33N 75.93W
05/22/2014 M0.75 INCH BERKS PA TRAINED SPOTTER
0310 PM HAIL READING 40.33N 75.93W
05/22/2014 M1.50 INCH BERKS PA COCORAHS
0310 PM HAIL READING 40.33N 75.93W
05/22/2014 M1.00 INCH BERKS PA PUBLIC
0312 PM HAIL READING 40.33N 75.93W
05/22/2014 M1.75 INCH BERKS PA SOCIAL MEDIA
0314 PM HAIL EXETER TWP 40.31N 75.84W
05/22/2014 M1.00 INCH BERKS PA TRAINED SPOTTER
0315 PM HAIL SAINT LAWRENCE 40.33N 75.86W
05/22/2014 M0.75 INCH BERKS PA TRAINED SPOTTER
0345 PM HAIL ALLENTOWN 40.59N 75.48W
05/22/2014 M1.00 INCH LEHIGH PA TRAINED SPOTTER
AND WIND GUSTS EST. 50 MPH.
0345 PM HAIL HAMBURG 40.56N 75.98W
05/22/2014 M0.88 INCH BERKS PA TRAINED SPOTTER
LASTED 10 MINS.
0345 PM HAIL ALLENTOWN 40.59N 75.48W
05/22/2014 E1.00 INCH LEHIGH PA SOCIAL MEDIA
AT U.S. ROUTE 222 AND SCHOENERSVILLE ROAD IN ALLENTOWN.
0349 PM TSTM WND GST ALLENTOWN AIRPORT 40.65N 75.44W
05/22/2014 M59 MPH LEHIGH PA ASOS
0401 PM HAIL EXTON 40.03N 75.63W
05/22/2014 M1.25 INCH CHESTER PA TRAINED SPOTTER
0413 PM HAIL WEST CHESTER 39.96N 75.61W
05/22/2014 M1.50 INCH CHESTER PA TRAINED SPOTTER
0420 PM HAIL 2 SE EXTON 40.01N 75.60W
05/22/2014 M1.00 INCH CHESTER PA TRAINED SPOTTER
COVERING THE GROUND
0420 PM HAIL WYOMISSING 40.33N 75.95W
05/22/2014 E1.75 INCH BERKS PA SOCIAL MEDIA
HAIL BROKE WINDOWS AT THE BERKSHIRE MALL.
0428 PM TSTM WND DMG CRUMPTON 39.24N 75.92W
05/22/2014 QUEEN ANNE'S MD EMERGENCY MNGR
LARGE TREE DOWN IN YARD
0428 PM TSTM WND DMG CRUMPTON 39.24N 75.92W
05/22/2014 QUEEN ANNE'S MD EMERGENCY MNGR
NUMEROUS LIMBS AND TREES DOWN BETWEEN 301 AND CRUMPTON
0428 PM TSTM WND DMG SUDLERSVILLE 39.19N 75.86W
05/22/2014 QUEEN ANNE'S MD EMERGENCY MNGR
LIMBS DOWN PERRYS CORNER ROAD
0430 PM TSTM WND DMG MILLINGTON 39.26N 75.84W
05/22/2014 KENT MD SOCIAL MEDIA
3 INCH DIAMTER BRANCHES DOWN AROUND TOWN.
0432 PM HAIL CLAYMONT 39.80N 75.46W
05/22/2014 M1.50 INCH NEW CASTLE DE TRAINED SPOTTER
0432 PM TSTM WND DMG SUDLERSVILLE 39.19N 75.86W
05/22/2014 QUEEN ANNE'S MD EMERGENCY MNGR
NMRS LIMBS7TREES DOWN... TREETOPS SNAPPED 8-9FT.
0432 PM TSTM WND DMG SUDLERSVILLE 39.19N 75.86W
05/22/2014 QUEEN ANNE'S MD EMERGENCY MNGR
MD 300. LIMBS AND POWER LINES DOWN.
0435 PM HAIL TALLEYVILLE 39.81N 75.55W
05/22/2014 M1.00 INCH NEW CASTLE DE TRAINED SPOTTER
AND STRONG WIND GUSTS. NO WIND DAMAGE.
0441 PM FUNNEL CLOUD HARTLY 39.17N 75.71W
05/22/2014 KENT DE EMERGENCY MNGR
0441 PM TSTM WND DMG TEMPLEVILLE 39.13N 75.77W
05/22/2014 CAROLINE MD EMERGENCY MNGR
LARGE LIMBS AND TREES DOWN
0445 PM HAIL 3 SW SWEDESBORO 39.72N 75.35W
05/22/2014 M1.75 INCH GLOUCESTER NJ TRAINED SPOTTER
0448 PM HAIL UPPER CHICHESTER TWP 39.84N 75.44W
05/22/2014 M1.25 INCH DELAWARE PA SOCIAL MEDIA
0449 PM TORNADO MARYDEL 39.11N 75.74W
05/22/2014 KENT DE NWS STORM SURVEY
*** 2 INJ *** EF1 LENGTH .35 MI... WIDTH .03 MI... EST
MAX SPEED 105 MPH AT ITS STRONGEST POINT.
0450 PM HAIL MULLICA HILL 39.74N 75.22W
05/22/2014 M0.75 INCH GLOUCESTER NJ TRAINED SPOTTER
ON ROAD
0454 PM TSTM WND DMG HAZLETTVILLE 39.12N 75.64W
05/22/2014 KENT DE EMERGENCY MNGR
NUMEROUS DOWNED POLES
0500 PM HAIL 1 NW WOODSTOWN 39.66N 75.34W
05/22/2014 M1.00 INCH SALEM NJ COCORAHS
0500 PM TSTM WND DMG CAMDEN 39.11N 75.55W
05/22/2014 KENT DE TRAINED SPOTTER
MOBILE HOMES DAMAGED
0500 PM HAIL LIONVILLE 40.05N 75.66W
05/22/2014 M1.00 INCH CHESTER PA SOCIAL MEDIA
0500 PM TSTM WND DMG MILLINGTON 39.26N 75.84W
05/22/2014 KENT MD EMERGENCY MNGR
WIRES DOWN AND TREE BRANCHES REPORTED DOWN AROUND
MILLINGTON AREA
0502 PM HAIL EXTON 40.03N 75.63W
05/22/2014 M0.75 INCH CHESTER PA TRAINED SPOTTER
0505 PM HAIL WEST GOSHEN 39.97N 75.57W
05/22/2014 E1.50 INCH CHESTER PA SOCIAL MEDIA
0510 PM HAIL PERRYVILLE 39.57N 76.07W
05/22/2014 M0.75 INCH CECIL MD TRAINED SPOTTER
0510 PM TSTM WND GST TILGHMAN ISLAND 38.71N 76.34W
05/22/2014 M67 MPH TALBOT MD MESONET
0510 PM TSTM WND DMG CHEYNEY 39.93N 75.52W
05/22/2014 DELAWARE PA SOCIAL MEDIA
TREE DOWN.
0514 PM HAIL GLEN MILLS 39.92N 75.49W
05/22/2014 M1.50 INCH DELAWARE PA TRAINED SPOTTER
0525 PM HAIL GARNET VALLEY 39.83N 75.45W
05/22/2014 M1.50 INCH DELAWARE PA TRAINED SPOTTER
0526 PM HAIL WOODRUFF 39.47N 75.19W
05/22/2014 M1.75 INCH CUMBERLAND NJ TRAINED SPOTTER
0530 PM HAIL GARNET VALLEY 39.84N 75.45W
05/22/2014 M0.75 INCH DELAWARE PA TRAINED SPOTTER
0530 PM HAIL UPPER DEERFIELD TWP 39.48N 75.21W
05/22/2014 M1.50 INCH CUMBERLAND NJ COCORAHS
0530 PM HAIL 5 NE FAIRFIELD TWP 39.41N 75.22W
05/22/2014 M1.50 INCH CUMBERLAND NJ COCORAHS
0533 PM HAIL ROSENHAYN 39.48N 75.14W
05/22/2014 E1.00 INCH CUMBERLAND NJ SHIP
HAIL COVERED THE ROADWAYS.
0540 PM HAIL 1 SSW MIDDLETOWN 39.44N 75.72W
05/22/2014 M0.70 INCH NEW CASTLE DE DEOS
0545 PM TSTM WND DMG GEORGETOWN 38.69N 75.39W
05/22/2014 SUSSEX DE TRAINED SPOTTER
TREES DOWN
0548 PM HAIL MILLVILLE 39.39N 75.05W
05/22/2014 E1.75 INCH CUMBERLAND NJ SOCIAL MEDIA
BROKEN WINDSHIELDS OF CARS.
0554 PM HAIL MILLVILLE 39.39N 75.05W
05/22/2014 M1.00 INCH CUMBERLAND NJ TRAINED SPOTTER
0554 PM TSTM WND GST MILLVILLE AIRPORT 39.37N 75.07W
05/22/2014 M55 MPH CUMBERLAND NJ ASOS
0944 PM HAIL BLAIRSTOWN 40.98N 74.96W
05/22/2014 M0.50 INCH WARREN NJ TRAINED SPOTTER
&&
EVENT NUMBER PHI1400195 PHI1400196 PHI1400197 PHI1400203 PHI1400205
PHI1400200 PHI1400199 PHI1400198 PHI1400201 PHI1400206 PHI1400224
PHI1400202 PHI1400204 PHI1400207 PHI1400208 PHI1400225 PHI1400241
PHI1400242 PHI1400243 PHI1400240 PHI1400209 PHI1400244 PHI1400245
PHI1400210 PHI1400212 PHI1400246 PHI1400214 PHI1400226 PHI1400247
PHI1400211 PHI1400215 PHI1400227 PHI1400228 PHI1400229 PHI1400239
PHI1400213 PHI1400230 PHI1400221 PHI1400222 PHI1400231 PHI1400216
PHI1400232 PHI1400217 PHI1400218 PHI1400219 PHI1400233 PHI1400234
PHI1400235 PHI1400238 PHI1400236 PHI1400220 PHI1400223 PHI1400237
STAFFLightning, Burlington
- When
- May 23, 7:30 PM EST
- Where
- Burlington County, 1.49 mi NNE of Springville
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 39.949, -74.866
A lightning strike and ensuing fire left several people displaced from their homes in a condominium complex on Friday night on Tarnbrook Drive in Mount Laurel Township. Eight units were declared uninhabitable after the blaze, which was controlled in less than an hour. Four nearby townships assisted in battling the blaze. Lightning struck the upper part of the building and started a roof fire. Other condominium units suffered fire, smoke and water damage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in South Carolina, May 23, 2014$8.5 million · 3 in hail · 17 events
- Flash Flood and Hail in North Dakota, May 23, 2014$405,000 · 1.5 in hail · 8 events
- Flash Flooding and Hail in New Mexico, May 23 to 24, 2014$107,000 · 1 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 23, 2014$35,000 · 1.75 in hail · 29 events
- Tornadoes and Flash Flooding in Texas, May 23 to 27, 2014EF0 · 51 events
- Damaging Winds in North Carolina, May 23, 2014$100,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, May 23, 2014$47,000 · 2.75 in hail · 18 events
- Damaging Wind in Nebraska, May 23, 2014$100,000 · 52 kt wind · 1 event
- Flash Flooding and Flood in Massachusetts, May 23, 2014$60,000 · 3 events
- Flash Flooding in Colorado, May 23, 2014$25,000 · 2 events
- Tornado and Hail in New Mexico, May 23, 2014$5,000 · EF0 · 17 events
- Flash Flooding and Hail in New Jersey, May 23, 20141 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513894.